DEAR DR. DONOHUE: One of the players on my city’s hockey team collapsed during a game. The announcers said he had a seizure. It turned out his heart stopped, and they had to shock it to get it beating again. What happened to him? Couldn’t it have been detected during the physical exam that all players take? – S.W.

ANSWER: I don’t know enough about the player or the circumstances to tell you what happened. That’s a matter that only the player can divulge, or his doctor if the doctor has the player’s permission. It’s private.

I can tell you the most common cause of sudden death during athletic competition. It’s a thing called hypertrophic cardiomyopathy.

Parts of the heart have grown too large. One part almost invariably enlarged is the muscular wall that partitions the heart into right and left sides. Not only are the muscle fibers large, they are not aligned properly. This situation sets the heart up for abnormal heart rhythms, so abnormal that the heart can stop pumping.

That might be what happened to your player. Without the heart pumping blood, the brain gets no oxygen, and a seizure is a common consequence.

Hypertrophic cardiomyopathy is a genetic condition. Other members of his family should be examined for it if this is what he has.

Why wasn’t it detected? Quite often people with the condition have no symptoms until they slump over during physical activity. In some cases, it produces a murmur that tips the doctor off that there is a problem with the heart muscle. And sometimes an EKG shows suspicious changes. But the only test that gives positive proof of the condition is a soundwave picture of the heart – an echocardiogram.

Medicines, surgery and implantable defibrillators are ways of treating this potentially lethal heart condition.

DEAR DR. DONOHUE: My son is a junior and is on his high school’s wrestling team. He’s a big boy with a big appetite. In the past two weeks, he has barely touched food. I can see he’s losing weight. I asked him what’s wrong, but he says everything is fine. He’s to have an important meet in another week. I don’t think he’ll have enough energy for it. What should I do? – T.O.

ANSWER: Confront your son. Ask him if he’s trying to lose weight so he can wrestle in a lighter class. It’s a wrestler’s ploy that ought never to be allowed. If you son says no, give the coach a call and ask him what he thinks might be going on.

Wrestlers are supposed to be weighed at the beginning of each season. Furthermore, someone is supposed to calculate each athlete’s percentage of body fat – how much of the weight is fat. A wrestler’s body fat should not be less than 7 percent. During the year, the wrestler is not permitted to lose less than 1.5 percent of his or her weight per week. For a 150-pound athlete, that amounts to only a little more than 2 pounds a week.

Ask the coach if he has a record of the boy’s weight and the boy’s body fat.

If I am mistaken about all this, then bring the boy to the family doctor for an examination.

DEAR DR. DONOHUE: I am an 87-year-old man who had a light stroke that did not cause any paralysis. However, since then I have had no strength at all. My arms have shrunk so much that I look like a skeleton.

What can you suggest that would help me regain some strength and build some muscle? – Anon.

ANSWER: First you must confer with your doctor to see if what I suggest is not going to hurt you more than help you.

At any age, it’s possible to increase muscle strength and size by lifting weights. You will also have to take in more calories. If you are at your limits for food tolerance, then take a supplement at night, like Ensure.

When beginning lifting, start with very light weights, 1 or 2 pounds. It’s best if you find an instructor. In lieu of an instructor, visit the library and get a book on weightlifting, one that shows you proper form and technique. People in their 90s benefit from lifting weights.

DEAR DR. DONOHUE: My son is having a flare-up of ulcerative colitis. His friend, who also has the illness, receives monthly intravenous treatments of Remicade. His health has improved dramatically. What is your opinion of these treatments, and are there any side effects?

My son also has recurring problems with cysts in his armpit, which require draining. He has had problems with pus outbreaks on his legs. Could these be related to ulcerative colitis? – V.N.

ANSWER: Remicade (infliximab) is a manufactured antibody. Natural antibodies bind to and disarm germs and foreign materials that make their way into the body. This antibody inactivates a body product called tumor necrosis factor – TNF. TNF stimulates the production of inflammatory products. That’s fine when inflammation is needed for healing. It’s not fine when inflammation gets out of hand and leads to conditions such as ulcerative colitis, which is an inflammatory bowel disease. Remicade has been used for the other inflammatory bowel disease, Crohn’s disease, and it is used for rheumatoid arthritis, the inflammatory joint disease.

It’s a treatment held in reserve for when other treatments have failed. Yes, it has side effects. Every medicine does. It can make the recipient more susceptible to infections such as TB and fungal infections. It can cause allergic reactions. It might be associated with certain tumors. It nauseates a few people and can cause joint pain. The fact that it often keeps ulcerative colitis in check tips the scales in favor of its use when the illness is not responding to other medicines.

Ulcerative colitis is associated with pyoderma gangrenosum, a skin condition where ulcers appear, and those ulcers may have pus. It is, at times, associated with canker sores. And it can cause an outbreak of tender red nodules on the legs – erythema nodosum. Cysts? I have not heard of an association with them.

Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Readers may also order health newsletters from www.rbmamall.com.


Only subscribers are eligible to post comments. Please subscribe or to participate in the conversation. Here’s why.

Use the form below to reset your password. When you've submitted your account email, we will send an email with a reset code.